Friday, February 27, 2009 cathyj1272, Community Member, asks

Q: How long for some relief with prednisone?

Doctor just started me on 5mg of prednisone 3 times a day. How long does it usually take to feel some improvements from the pain and swelling?

Answer This
Answers (5)
Brad, Health Guide
4/ 5/09 12:32am

I just got a 20mg injection, and am taking 20mg orally twice a day. Can't say it is doing anything. I am going to ask about stopping it.

Reply
Hope, Community Member
2/27/09 7:50pm

When I start with pred I start the run with 5mg 4 perday, I take them all at once first thing in the morning.  IF  and only IF its going to work the pain usually subsides by the time I go to bed, the swelling may go down over night but will return after I start to tapper back by on pill.  But everyone is different, when I was first diagnosed, pred wouldn't even touch the pain, now it will take it away so I don't hurt constantly, just when I have pressure on the joint, like my feet when I'm walking.  I never take pred for more than a 12 day run though,so weather it would help beyond that I don't know.  My rheumy always says to call if I don't feel better by the next business day.  If its not working I'd call your doc.  I hope this was somehelp. I hope you feel better soon.

Reply
robin, Community Member
2/28/09 11:20am

Prednisone should start to help within a day or two. If it doesn't help, you are either not on a high enough dose or you are not going to respond to it at all (which I've never heard of happening before). Prednisone is a very addictive drug (your body will not produce it's own natural corticosteriods if you are on it for long periods). I would be very careful going on this medication if I were you. It a blessing and a curse. Research it before you increase.

Reply
jackiedrury, Community Member
4/ 1/09 12:31am

Are you kidding me??!! My rheumy started me on 12.5 mg or cc or whatever injections and ONE 5 mg prednisone a day. I got 2 injections and they bumped me up to 15. But why so little prednisone, is this really even enough to help??

Reply
jackiedrury, Community Member
4/ 1/09 12:32am

I meant to say the injections were methotrexate. Sorry!!

Reply
Answer This

Important:
We hope you find this general health information helpful. Please note however, that this Q&A is meant to support not replace the professional medical advice you receive from your doctor. No information in the Answers above is intended to diagnose or treat any condition. The views expressed in the Answers above belong to the individuals who posted them and do not necessarily reflect the views of Remedy Health Media. Remedy Health Media does not review or edit content posted by our community members, but reserves the right to remove any material it deems inappropriate.

By cathyj1272, Community Member— Last Modified: 06/14/12, First Published: 02/27/09